Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 88, NWS San Diego, CA

October 27, 2004San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Oct 27, 2004, 2:54 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 27, 2004, 2:54 PM PDT (21:54 UTC)
Expired
Oct 27, 2004, 5:00 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 41 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 272155
FFWSGX
CAC071-280000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
254 PM PDT WED OCT 27 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA   THIS 
INCLUDES THE CITIES OF...RANCHO CUCAMONGA...ONTARIO AND DEVORE

* UNTIL 500 PM PDT

* AT 249 PM PDT...A THUNDERSTORM WILL LIKELY CAUSE FLASH FLOODING  
NEAR RANCHO CUCAMONGA...MOVING NORTHEAST AT 15 MPH TOWARD DEVORE.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  DEVORE BY 330 PM PDT

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3418 11767 3402 11763 3419 11727 3434 11748

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 2:00 PM PDT, 54 minutes earlier.

Area forecast discussion, Oct 27, 2:00 PM PDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED OCT 27 2004

.SYNOPSIS..MAIN FRONTAL SYSTEM HAS MOVED EAST OF THE AREA. SHOWERS
AND ISOLATED THUNDERSTORMS WERE DEVELOPING AND MOVING THROUGH THE
AREA THIS AFTERNOON. THEY WILL CONTINUE TO MOVE THROUGH THE AREA
THROUGH THURSDAY. HIGH PRESSURE ALOFT WILL MOVE OVER THURSDAY
THROUGH SATURDAY. A TROUGH WILL DEEPEN...WEAKENING HIGH PRESSURE
OVER THE AREA SUNDAY. HIGH PRESSURE ALOFT WILL INCREASE MONDAY
THROUGH WEDNESDAY. OFFSHORE WINDS ARE FORECAST TO DEVELOP TUESDAY
INTO WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

AREA OF THUNDERSTORMS NEAR NORTHERN SAN CLEMENTE ISLAND APPEARS TO
BE MOVING TOWARD THE BORDER OF ORANGE AND SAN DIEGO COUNTIES. THEY
SHOULD MOVE INTO THE COAST BY ABOUT 4 PM. FRONT HAS EXITED THE AREA
EXCEPT FOR FAR SE SAN DIEGO COUNTY. COMA CLOUD MOVING INTO THE COAST
CURRENTLY WITH SHOWERS AND ISOLATED THUNDERSTORMS...CONTINUING THRU
THU. MAY GET A FUNNEL CLOUD OR WATERSPOUT OUT OF IT. UPPER LEVEL LOW
WILL MOVE THROUGH TO THE NORTH TONIGHT AND THURSDAY. CROSS SECTION
SHOWS DEEP LAYER OF HIGH RELATIVE HUMIDITY UP TO 500 MB THROUGH THU
AFTERNOON...THEN IT DROPS RAPIDLY TO A LOW LEVEL BY FRI MORNING.
EXPECT FOG TO DEVELOP NIGHTS AND MORNINGS THROUGH FRI AM. THE MARINE
LAYER WILL DEVELOP BY SUN. HIGH PRESSURE GRADUALLY INCREASES OVER
THE AREA THU THROUGH SAT. A TROUGH WILL DEEPEN OVER THE
ROCKIES...WEAKENING HIGH PRESSURE OVER THE AREA. HIGH PRESSURE
INCREASES MON THROUGH WED. OFFSHORE FLOW BEGINS TO DEVELOP ON TUE
AND INCREASES WED FOR SOME LOCAL GUSTY NORTHEAST WINDS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...SEE LAXFFASGX.
WINTER STORM WARNING...SEE LAXWSWSGX.
HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.
MARINE WEATHER STATEMENT...SEE LAXMWSSGX.
RIVER STATEMENT...SEE LAXRVSSGX.
RIVER FLOOD STATEMENT...SEE LAXFLWSGX

&&

WHITLOW
Hazardous weather outlook, Oct 27, 7:30 AM PDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
730 AM PDT WED OCT 27 2004

CAZ042-043-048-050-055>058-060>062-PZZ750-PZZ775-281300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30
NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60
NM OUT INCLUDING SAN CLEMENTE ISLAND-
730 AM PDT WED OCT 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

FLASH FLOOD WATCH UNTIL 200 AM THURSDAY FOR ALL AREAS EXCEPT DESERTS.
FLASH FLOOD WATCH UNTIL 600 PM TODAY FOR THE APPLE AND YUCCA VALLEYS.
WINTER STORM WARNING UNTIL 200 PM THURSDAY FOR ALL MOUNTAINS EXCEPT
SANTA ANA MOUNTAINS AND FOOTHILLS.

HEAVY RAIN WILL TAPER OFF FROM WEST TO EAST THIS MORNING WITH
RAINFALL TOTALS OF 1 TO 2 INCHES. BEHIND THE MAIN BAND OF RAIN SOME
HEAVY SHOWERS COULD BRING ADDITIONAL LOCAL FLOODING TODAY AND
TONIGHT...ESPECIALLY IN AND BELOW THE RECENTLY BURNED AREAS.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THUNDERSTORMS CONTAIN
DEADLY LIGHTNING...BRIEF HEAVY RAIN...STRONG GUSTY WINDS...HAIL AND
POSSIBLY FUNNEL CLOUDS.

SNOW IS EXPECTED AT THE HIGHER ELEVATIONS...GENERALLY ABOVE 5000 FT.
SNOWFALL AMOUNTS MAY EXCEED ONE FOOT.

STRONG GUSTY WINDS WILL BE POSSIBLE...MAINLY OVER THE MOUNTAINS AND
DESERTS.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL CONTINUE OVER THE
COASTAL WATERS TODAY. FUNNEL CLOUDS AND WATER SPOUTS WILL ALSO BE
POSSIBLE TODAY ASSOCIATED WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FLASH FLOOD WATCH UNTIL 200 AM THURSDAY FOR ALL AREAS EXCEPT DESERTS.

SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS ENDING DURING THURSDAY
MORNING...WITH SNOW SHOWERS ABOVE 5000 FEET.

OTHERWISE NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 11:00 PM PDTFlash Flood WarningSGXOrange, Riverside, San Bernardino3 hr
Oct 27, 1:52 AM PDTFlash Flood WarningSGXOrange, Riverside, San Bernardino3 hr
Oct 27, 4:07 AM PDTFlash Flood WarningSGXSan Diego3 hr
Oct 27, 4:50 AM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Oct 27, 7:05 AM PDTFlash Flood WarningSGXSan Diego115 min
Oct 27, 4:58 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.